Kentucky, 2009

Flash Flooding and Hail in Kentucky, August 4, 2009

August 4, 2009 · NWS LMK · 37 events in 18 counties and zones

Two rounds of severe weather moved through central Kentucky on August 4th. The first produced torrential rainfall in the Louisville Metro area with up to seven inches of rain falling in around two hours time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45 million
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Two rounds of severe weather moved through central Kentucky on August 4th. The first produced torrential rainfall in the Louisville Metro area with up to seven inches of rain falling in around two hours time. This created massive flash flooding issues across much of Jefferson County and caused millions of dollars in damage in Louisville. This area of rainfall also caused flooding issues in counties just south and east of Jefferson County as well. The heavy rain and thunderstorms also produced some hail and cloud to ground lightning that caused several fires, including one four-alarm apartment complex fire on the east side of Louisville. Several water rescues were performed as drivers became stranded during the first round of severe weather, which occurred during the morning rush hour.

Later in the afternoon, a line of severe thunderstorms moved into North-Central Kentucky producing damaging winds up to 75 mph along with another round of heavy rainfall which caused another round of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 4, 1:55 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 4, 1:55 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
255 AM EDT TUE AUG 4 2009

.SHORT TERM (TDA AND TONIGHT)...

AN UNSETTLED WX PATTERN WILL BEGIN THIS PERIOD AND CONTINUE INTO THE
LONG TERM. A MODERATELY UNSTABLE AMS COVERS OUR WRN FA ATTM AND THIS
INSTABILITY WILL SPREAD EWD TDA ON SW FLO RESULTING IN DEWPOINTS
CLIMBING TO 70/LOWER 70S. SCT TSTMS WERE MOVING INTO/DEVELOPING OVER
SW INDIANA AND MOVG ESE. THESE WILL BE AFFECTING SCNTRL INDIANA/
NCNTRL KY IN THE PREDAWN AND LIKELY INCREASE IN COVERAGE...PROPELLED
BY A MODEST LOW LEVEL JET/WARM AIR/MOIST UNSTABLE ADVECTION. MORE
STORMS WERE DEVELOPING FARTHER UPSTREAM ACRS PARTS OF THE MID MS
VLY...AIDED BY SEWD MOVG UPR LEVEL IMPULSES.

IT APPEARS THAT SCT SHOWERS/TSTMS ALONG WITH VARIABLE CLOUDS WILL
PREVAIL THRU THE PERIOD WITH A SERIES OF SUBTLE UPR LEVEL TROFS
WORKING WITH AN UNSTABLE AMS AND AMPLE MOISTURE FOR MCS DEVELOPMENT
AND MOVEMENT INTO OUR FA. SEVERITY OF STORMS IN QUESTION WITH
LIMITED/DECREASING WIND SHEAR THRU THE PERIOD. BEST CHC FOR SEVERE
STORMS APPEARS TO BE LATE AFTN/EVE TDA/TNGT ASSOCIATED WITH
INCREASING FUEL/HEATING. SPC FCSTS EQUAL CHCS FOR LARGE
HAIL/DAMAGING WINDS.

MUCH PREFER NAM MOS TEMPS TDA...CANT SEE LOWER 90 READINGS UNDER A
MIX OF SUN/CLOUDS WITH SCT STORMS.

.LONG TERM (WEDNESDAY THROUGH MONDAY)...

A SHIFT IN THE JET STREAM WILL BRING VERY WARM AND MUGGY WEATHER FOR
THE WEEKEND. BY SATURDAY HIGHS WILL REACH THE LOWER TO MID
90S...TEMPERATURES NOT SEEN SINCE LATE JUNE.

WEDNESDAY AND THURSDAY...

PRIOR TO THE WELL ADVERTISED PATTERN CHANGE FOR THIS
WEEKEND...NORTHWEST MID-LEVEL FLOW WILL CONTINUE OVER THE GREAT
LAKES AND THE NORTHERN OHIO VALLEY. SURFACE HIGH PRESSURE ACROSS THE
UPPER MIDWEST EARLY WEDNESDAY WILL HAVE BROUGHT DISTINCTLY COOLER
AND DRIER AIR TO THE GREAT LAKES. HOWEVER THE COLD FRONT SOUTH OF
THIS AIR MASS IS EXPECTED TO HANG UP ACROSS SOUTHERN INDIANA AND
OHIO WEDNESDAY AND REMAIN THERE BEFORE BEGINNING TO MOVE BACK NORTH
AS A WARM FRONT LATE THURSDAY.

FORECAST MODELS ARE IN CONSENSUS SHOWING WARM AND HUMID CONDITIONS
BOTH WEDNESDAY AND THURSDAY ACROSS THE COMMONWEALTH WITH DEWPOINTS
HOVERING IN THE UPPER 60S TO AROUND 70. PRECIPITATION CHANCES BOTH
DAYS WILL DEPEND ON LOCAL MESOSCALE FEATURES SUCH AS CLOUD COVER AND
BOUNDARIES ASSOCIATED WITH NEARBY CONVECTION.

BOTH THE NAM AND THE GFS SHOW SUBSTANTIAL ELEVATED INSTABILITY EARLY
WEDNESDAY AND SCATTERED THUNDER IS VERY POSSIBLE THROUGH THE EARLY
MORNING HOURS. THE AREAL EXTENT OF CLOUD COVER WEDNESDAY WILL HAVE A
MAJOR ROLE IN TEMPERATURES AND AFTERNOON SURFACE BASED
INSTABILITY.

BOTH THE GFS AND THE ECMWF HINT AT A NOCTURNAL CONVECTIVE COMPLEX
DEVELOPING ACROSS THE LOWER MISSOURI VALLEY OR IOWA LATE WEDNESDAY
ALONG AN ELEVATED BAROCLINIC ZONE AT THE NOSE OF AN 850MB JET. THIS
AREA WILL TEND TO MOVE SOUTHEAST AND MAY BRING THUNDERSTORMS INTO
THE LOCAL AREA BY THURSDAY. WILL CONTINUE CURRENT FORECAST WHICH
MENTIONS A CHANCE OF THUNDER BOTH DAYS.

HIGH TEMPERATURES SHOULD RISE INTO THE MID TO UPPER 80S EACH
DAY...WITH WARMISH OVERNIGHT LOWS FALLING TO AROUND 70 EACH
NIGHT.

FRIDAY THROUGH MONDAY...

ECMWF AND THE GFS AGREE ON THE OVERALL EVOLUTION OF THE 500MB
PATTERN. THE CENTER OF THE 500MB RIDGE IS FORECAST TO MIGRATE FROM
ACROSS THE WESTERN PLAINS EARLY FRIDAY TO THE SOUTHEASTERN STATES BY
EARLY SATURDAY. THIS EASTWARD SHIFT WILL BE IN RESPONSE TO A
SEASONALLY STRONG TROUGH MIGRATING EASTWARD ACROSS THE INTERMOUNTAIN
WEST SATURDAY. CORRESPONDINGLY...925MB TEMPERATURES ARE FORECAST TO
WARM FROM AROUND 23C TO 28C FOR THIS PERIOD. DESPITE HUMID
CONDITIONS AND SOUTHWEST LOW LEVEL FLOW...CONVECTION WILL BE
ISOLATED AT BEST DUE TO PROXIMITY OF THE RIDGE AXIS AND WARM
TEMPERATURES ALOFT. WILL KEEP POPS OUT THE THE WEEKEND FORECAST.

BASED ON FORECAST 925MB TEMPERATURES AND 500MB HEIGHTS...FEEL THAT
SATURDAY AND SUNDAY WILL BE THE WARMEST DAYS IN THIS STRETCH...WITH
HIGHS IN THE LOWER TO MID 90S.

&&

.AVIATION (04/06Z TAFS)...

GENERALLY VFR THRU THE PERIOD WITH IFR TO MVFR CONDS POSSIBLE UNDER
THE CORE OF TSTMS.

WEAK AREA OF HIGH PRESSURE WILL MOVE EAST OF THE AREA
OVERNIGHT...ALLOWING FOR A MOIST SLY RETURN FLO. NEW CONVECTIVE
DEVELOPMENT NOTED OVER ERN IL/SW INDIANA. SHOWERS/STORMS EXPECTED TO
CONTINUE TO DEVELOP/EXPAND TO THE SE AND AFFECT NCNTRL KY NEAR SDF
BY DAWN AND POSSIBLY LEX AND BWG SHORTLY THEREAFTER. TIMING AND
COVERAGE IN DOUBT...WILL GO WITH VCNTY AND MONITOR MOVEMENT/
DEVELOPMENT OF STORMS TOWARD MORNING AND AMEND AS NEEDED.

THE MODELS CONTINUE TO BE AGGRESSIVE AT DEVELOPING ANOTHER
CONVECTIVE COMPLEX OF STORMS TO OUR NW DURING THE AFTERNOON WHICH
WILL LIKELY HAVE AVIATION IMPACTS AT ALL THE TERMINALS FOR A TIME
LATE TUE AFTN/EVENING.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM...DK
LONG TERM....JSD
AVIATION.....11
Hazardous weather outlook, Aug 4, 3:30 AM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 AM EDT TUE AUG 4 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-050830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
430 AM EDT TUE AUG 4 2009 /330 AM CDT TUE AUG 4 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT AS A COLD
FRONT APPROACHES OUR REGION. THE BEST CHANCE FOR STRONG TO SEVERE
STORMS WILL BE THIS AFTERNOON AND EVENING AHEAD OF THE FRONT AS
INSTABILITY INCREASES. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS...IN ADDITION TO CLOUD-TO-GROUND LIGHTNING AND
LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH THURSDAY.
GUSTY WINDS...BRIEF HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH ANY STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY.

DK/JSD

The radar

The Louisville radar (KLVX), 53 km away, was scanning. The volume nearest the first event began at 09:42 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 11 flash flood, 4 hail, 3 lightning, 1 heavy rain. Local standard time, as filed.

Hail, Oldham

When
August 4, 4:45 AM EST
Where
Oldham County, 3.41 mi SE of Belknap Beach
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.350, -85.570

Heavy Rain, Jefferson

When
August 4, 6:00 AM EST to 8:49 AM EST
Where
Jefferson County, 1.48 mi NNW of Audubon Park
Reported by
Mesonet
Coordinates
38.220, -85.740

An automated rain gauge near Rubbertown measured 5.34 inches of rainfall in approximately three hours.

Flash Flood, Jefferson

When
August 4, 7:00 AM EST to 10:00 AM EST
Where
Jefferson County, 4.12 mi NNW of St Dennis to 0.56 mi NNW of Indian Hills
Cause
Heavy Rain
Property damage
$45 million
Reported by
Broadcast Media
Coordinates
38.277, -85.842

Most of the downtown Louisville area received flooding with many commercial buildings in the immediate downtown area having damage. Numerous homes on the west side of town were also damaged. Some of these damage reports follow.

The 800 Building in downtown Louisville had cars submerged in its parking lot. Churchill Downs Museum and track facilities received damaging flood waters. The entire basement of the Louisville Free Public Library was inundated with water causing damage to books, computers, vehicles, and other items. Many roads in the downtown area had several feet of water covering them, with residential buildings taking on water in basements. The University of Louisville campus had several building damaged and flooded and water rescues had to be performed. Four of the U of L classroom buildings were closed for more than a month, resulting in a shuffling of numerous classroom locations. Interstates 64, 65 and 264 were all closed for a period of time due to high water. Other water rescues were performed downtown as people became stranded in vehicles during rush hour traffic.

Thunderstorm Wind, Jefferson

When
August 4, 7:20 AM EST
Where
Jefferson County, 1.48 mi NNW of Audubon Park
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.220, -85.740

Large limbs were downed with estimated 60 mph wind gusts at I-64 and Hurstbourne Parkway.

Hail, Jefferson

When
August 4, 7:52 AM EST
Where
Jefferson County, 1.48 mi NNW of Audubon Park
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.220, -85.740

Lightning, Jefferson

When
August 4, 8:30 AM EST
Where
Jefferson County, 1.48 mi NNW of Audubon Park
Property damage
$20,000
Reported by
Newspaper
Coordinates
38.220, -85.740

An apartment caught fire after bring struck by lightning off Southside Drive and New Cut Road.

Flash Flood, Jefferson

When
August 4, 8:32 AM EST to 10:00 AM EST
Where
Jefferson County, 2.45 mi NNW of Highlands to 2.39 mi NW of Highlands
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
38.260, -85.705

Brownsboro Road was closed west of Clifton.

Hail, Jefferson

When
August 4, 8:53 AM EST
Where
Jefferson County, 1.48 mi SSE of St Dennis
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
38.200, -85.810

Lightning, Jefferson

When
August 4, 9:09 AM EST
Where
Jefferson County, 1.48 mi NNW of Audubon Park
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
38.220, -85.740

Lightning started a four alarm apartment fire on Hurstbourne Parkway near I-64.

Flash Flood, Bullitt

When
August 4, 10:06 AM EST to 12:06 PM EST
Where
Bullitt County, 1.84 mi ENE of Brooks to 0.95 mi ENE of Brooks
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.080, -85.669

Hillview Blvd was closed and barricaded as 16 to 18 inches of swiftly moving water raced over the roadway.

Thunderstorm Wind, Oldham

When
August 4, 1:04 PM EST
Where
Oldham County, 1.28 mi WNW of Goshen
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
COOP Observer
Coordinates
38.410, -85.590

A tree fell on a house on Narmony Landing Road. The occupants were trapped inside.

Thunderstorm Wind, Scott

When
August 4, 1:05 PM EST to 1:30 PM EST
Where
Scott County, 1.2 mi N of Stamping Ground to 1.86 mi S of Stamping Ground
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
38.287, -84.680

Straight line winds around 70 mph downed large trees, destroyed a barn, damaged tractors, and a home located at 2823 Stamping Ground Road.

On White Oak Road, numerous trees were blown down and one fell on a house. Power lines and some fencing were also knocked down and a barn was blown over.

Numerous buildings were damaged with trees and power lined downed near the intersection of Seebee Road and HWY 227.

Thunderstorm Wind, Jefferson

When
August 4, 1:12 PM EST
Where
Jefferson County, 1.48 mi NNW of Audubon Park
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.220, -85.740

An eight inch diameter limb was downed at a TV studio downtown.

Flash Flood, Trimble

When
August 4, 1:24 PM EST to 3:24 PM EST
Where
Trimble County, 1.31 mi W of Bedford to 1.7 mi WSW of Hisle
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.583, -85.344

Bridges and low water crossings in the Bedford area are under water, including Highways 754 and 625.

Lightning, Harrison

When
August 4, 1:45 PM EST
Where
Harrison County, 0.69 mi N of Cynthiana
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
38.390, -84.300

A barn burned on Renaker Road due to a lightning strike between Berry and Cynthiana.

Flash Flood, Scott

When
August 4, 1:45 PM EST to 4:45 PM EST
Where
Scott County, 1.23 mi NW of Georgetown to 0.39 mi NE of Great Crossing
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.212, -84.566

Several roads were impassable with one to two feet of flowing water over them just north of Georgetown.

Thunderstorm Wind, Scott

When
August 4, 1:55 PM EST
Where
Scott County, 2.82 mi N of Sand Lick
Measured
56 kt (64 mph) estimated gust
Reported by
County Official
Coordinates
38.290, -84.730

Numerous trees were downed in a grove near Sulpher Lick Road, Snavely Road and Rock Branch Road.

Thunderstorm Wind, Hardin

When
August 4, 2:00 PM EST
Where
Hardin County, Stephensburg
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.630, -86.020

Trees were downed and a small outbuilding flipped over.

Flash Flood, Oldham

When
August 4, 2:05 PM EST to 4:05 PM EST
Where
Oldham County, 1.77 mi S of Pewee Vly to 2.84 mi S of Pewee Vly
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.295, -85.474

Eight to ten inches of water was flowing over Highway 362.

Thunderstorm Wind, Breckinridge

When
August 4, 1:05 PM CST
Where
Breckinridge County, Cloverport
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
37.830, -86.630

A tree was down on HWY 105 near the Cloverport boat ramp.

Flash Flood, Franklin

When
August 4, 2:12 PM EST to 5:12 PM EST
Where
Franklin County, 7 mi N of Frankfort to 2 mi N of Polsgrove
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.301, -84.850

Numerous roads were flooded in the county. They included Camp Pleasant Road and Seeder Road in the Peaks Mill area. there was a high water rescue on Oklahnd Branch road.

Thunderstorm Wind, Hardin

When
August 4, 2:15 PM EST
Where
Hardin County, Elizabeth Town
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.700, -85.870

A full grown tree was down on Westport Road and St. John.

Thunderstorm Wind, Breckinridge

When
August 4, 1:29 PM CST
Where
Breckinridge County, Harned
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.750, -86.420

Trees and power lines were downed.

Flash Flood, Fayette

When
August 4, 2:33 PM EST to 5:33 PM EST
Where
Fayette County, 0.65 mi SSE of Cadentown to 1.24 mi SE of Cadentown
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
38.011, -84.416

Eight to nine inches of water was flowing over Todd Road, Forrest Hills Drive and McFarland Lane.

Thunderstorm Wind, Taylor

When
August 4, 2:43 PM EST
Where
Taylor County, 1.38 mi N of Campbellsville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.350, -85.350

Several trees were downed and a metal roof was blown off a building.

Thunderstorm Wind, Garrard

When
August 4, 2:48 PM EST
Where
Garrard County, Lancaster
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
37.620, -84.580

A metal and wooden barn was destroyed along with several greenhouses. Trees and power lines were down near 1295 and Gillespie with damage to a house.

Thunderstorm Wind, Madison

When
August 4, 2:53 PM EST
Where
Madison County, 0.55 mi E of Middletown
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.580, -84.290

Trees were downed at Johnson Rd, Gabbertown Rd, and at 21 East.

Thunderstorm Wind, Butler

When
August 4, 2:15 PM CST
Where
Butler County, 0.88 mi SE of Rochester
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.210, -86.890

Trees were downed near Rochester.

Flash Flood, Fayette

When
August 4, 4:02 PM EST to 6:02 PM EST
Where
Fayette County, 0.82 mi SW of Jonestown to 0.81 mi SW of Jonestown
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.972, -84.511

Three to six inches of water was flowing over Man O War Blvd and Clearwater Way.

Thunderstorm Wind, Warren

When
August 4, 3:20 PM CST
Where
Warren County, 0.88 mi SW of Bowling Green
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
Emergency Manager
Coordinates
36.970, -86.440

A power pole was downed near Creek Wood Ave and Russell Rd.

Hail, Warren

When
August 4, 3:22 PM CST
Where
Warren County, 0.88 mi SW of Bowling Green
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.970, -86.440

Thunderstorm Wind, Logan

When
August 4, 3:46 PM CST
Where
Logan County, 1.3 mi ESE of Jerico
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.990, -86.950

Several trees were down in the Lewisburg area.

Thunderstorm Wind, Logan

When
August 4, 4:23 PM CST
Where
Logan County, 0.89 mi NW of Schochoh
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.730, -86.790

Several trees were downed in the Middleton area.

Thunderstorm Wind, Woodford

When
August 4, 5:34 PM EST
Where
Woodford County, Versailles
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
38.050, -84.730

Trees were downed along Old Frankfort Pike between Midway and Versailles.

Thunderstorm Wind, Logan

When
August 4, 6:52 PM CST
Where
Logan County, 1.3 mi ESE of Jerico
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.990, -86.950

Trees were down on HWY 96 in Lewisburg.

Flash Flood, Ohio

When
August 4, 7:21 PM CST to 10:21 PM CST
Where
Ohio County, 3 mi S of Beaver Dam to 2.04 mi SSW of Beaver Dam
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.357, -86.880

Twelve to thirteen inches of water was flowing over Bald Knob Road.

Flash Flood, Butler

When
August 4, 7:25 PM CST to 10:25 PM CST
Where
Butler County, 1.86 mi S of Morgantown to 1.37 mi S of Morgantown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.193, -86.698

Water over 6 inches deep flooded State Highway 231 just south of Morgantown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192929, 192936, 186031, 192934, 192930, 193002, 186024, 192931, 192937, 186060, 192938, 193206, 192939, 186063, 192941, 193208, 192996, 192945, 186075, 192943, 193210, 192983, 192946, 193211, 192979, 192993, 192995, 192994, 193213, 192997, 192932, 192999, 193000, 192998, 193001, 193214, 193215.